Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 92, NWS La Crosse, WI

July 4, 2022Clayton County, Fayette County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2022, 7:26 PM CDT for Clayton County, Fayette County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 7:26 PM CDT (00:26 UTC)
Expired
Jul 4, 2022, 8:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clayton County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 114 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3635 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
538 m²/s²
Significant tornado parameter
6.2
Supercell composite
38.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS53 KARX 050026
SVRARX
IAC043-065-050115-
/O.NEW.KARX.SV.W.0092.220705T0026Z-220705T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
726 PM CDT Mon Jul 4 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clayton County in northeastern Iowa...
  East central Fayette County in northeastern Iowa...

* Until 815 PM CDT.

* At 725 PM CDT, a severe thunderstorm was located near Fayette, or 7
  miles southeast of West Union, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Volga around 755 PM CDT.
  Elkader around 810 PM CDT.

Other locations impacted by this severe thunderstorm include Volga
River State Park, Wadena, Thomasville, Saint Sebald, and Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
If you can hear thunder, you are close enough to be struck by 
lightning.

&&

LAT...LON 4286 9180 4293 9175 4292 9138 4270 9149
TIME...MOT...LOC 0025Z 286DEG 18KT 4287 9171 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurz
2 follow-up statements
847 
WWUS53 KARX 050044
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
744 PM CDT Mon Jul 4 2022

IAC043-065-050115-
/O.CON.KARX.SV.W.0092.000000T0000Z-220705T0115Z/
Clayton IA-Fayette IA-
744 PM CDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN CLAYTON AND EAST CENTRAL FAYETTE COUNTIES...

At 743 PM CDT, a severe thunderstorm was located near Volga, or 10
miles west of Elkader, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Volga around 755 PM CDT.
  Elkader around 810 PM CDT.

Other locations impacted by this severe thunderstorm include
Thomasville, Wadena, and Saint Sebald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading 
killers. If you can hear thunder, you are close enough to be struck 
by lightning.

&&

LAT...LON 4284 9176 4291 9172 4291 9139 4270 9149
TIME...MOT...LOC 0043Z 288DEG 17KT 4284 9161 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurz
494 
WWUS53 KARX 050059
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
759 PM CDT Mon Jul 4 2022

IAC043-065-050115-
/O.CON.KARX.SV.W.0092.000000T0000Z-220705T0115Z/
Clayton IA-Fayette IA-
759 PM CDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR WEST CENTRAL CLAYTON AND EAST CENTRAL FAYETTE COUNTIES...

At 759 PM CDT, a severe thunderstorm was located over Volga, or 9
miles west of Elkader, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Volga around 805 PM CDT.
  Elkader around 825 PM CDT.

Other locations impacted by this severe thunderstorm include Wadena,
Highway 13 And County C 24, Highway 56 And County W 70, Highland and
Osborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4282 9169 4291 9164 4290 9139 4273 9147
TIME...MOT...LOC 0059Z 286DEG 16KT 4282 9157 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:31 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 4, 6:31 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT Mon Jul 4 2022

.DISCUSSION...(This evening through Monday)
Issued at 310 PM CDT Mon Jul 4 2022

Key Messages:

 - Storm redevelopment later this afternoon/evening

 - Steamy Tuesday, especially south of I90.

 - On and Off Rain Chances Through the Week

Early afternoon radar imagery has the leading edge of this
morning's line of thunderstorms now pushing into far eastern
Wisconsin. Stratiform showers with a few isolated storms have
continued for much of the area in wake of the passing line with some
isolated storms in northeast Iowa. The main concern becomes the
potential for storm redevelopment. Confidence is still on the lower
end for this storm redevelopment location with multiple weak
boundaries in place from the morning showers and storms. However
latest meso-model guidance has been targeting potential re-
development over parts of far southeast Minnesota into Wisconsin
and northeast Iowa...then extending southeastward tonight. Much
of southeast Minnesota could remain dry. Where the forecast could
go wrong is if storms fire up farther northwestward.  For example
in one scenario as hinted by a meso model, an MCV diving
southeastward from North Dakota could ignite convection across
much of southeast Minnesota then quickly advancing southeastward.
The SPC mesoscale graphics at 19Z show the +12 deg 700mb
temperatures building in across southwest MN and western Iowa with
SBCAPE building into the area.

If storms can develop, the severe potential could quickly escalate
with potential hail initially if cells remain discrete, then
becoming more of a wind threat as storms become more clustered.
While shear values of 40 knots in the lowest 3 km would be
supportive, there still remains some concern about the capping
inversion and if the forcing would be strong enough to overcome this
inhibition. Forecast soundings would suggest just over 100 J/kg of
CIN centered around 800 mb, and latest satellite imagery showing
some cumulus field development struggling to become glaciated across
northeast Iowa and southeast Minnesota. Another key player is how
well the low-level jet increases over the area and interacts with
the decent pool of instability centered more over Iowa.

Behind the shortwave tonight...the surface front is forecast to push
toward southern Minnesota and central Wisconsin, slowing down and
becoming stationary near northern Iowa into southern Wisconsin.  A
shortwave trough over North Dakota is forecast to drop southeast
toward Minnesota Tuesday afternoon.  Hot temperatures and humid
conditions are forecast south of the front with convergence along
the front increasing. Did issue a heat advisory where heat index
values of 100 to 105 degrees are expected, especially for parts of
northeast Iowa and southwest Wisconsin. There may be some
isolated activity Tuesday morning, otherwise it should be mainly
dry until mid to late afternoon with scattered storms developing
and continuing into the evening. Areas along and south of the
front...south of I90 are in the slight risk for severe weather
Tuesday. Due to the high precipitable water pooled along the front
of 2 to 2.5 inches and deep cloud depths of 4 to 4.5km, where
storms form, locally heavy rain will be possible. This unsettled
pattern continues Tuesday night into Wednesday and Wednesday night
into Thursday. If the front pushes far enough to the south
Friday, this should take the organized showers and storms with it.

Saturday through Monday will have some mainly dry periods, however
as the ridge builds over the Plains, there are hints at a weak wave
in northwest flow aloft that could affect parts of the forecast are
Saturday afternoon.  The ridge breaks down Sunday night with a
chance for a few showers/storms ahead of the cold front.  A
reinforcing cold front arrives Tuesday with again spotty rain
chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 614 PM CDT Mon Jul 4 2022

Primary forecast concern for both TAF sites is widespread fog
overnight into the morning. Evening thunderstorms expected to
remain south of both sites tonight. Initial onset just after 06Z,
quickly thickening becoming IFR. While intermittent LIFR possible,
have only included IFR vis with current 00Z TAF issuance.
Precipitation chances return towards the end of the forecast
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from noon to 8 PM CDT Tuesday for WIZ053>055-061.

MN...NONE.
IA...Heat Advisory from noon to 8 PM CDT Tuesday for IAZ008>011-018-
     019-029-030.

&&

DISCUSSION...Peters/Zapotocny
AVIATION...JAR
Hazardous weather outlook, Jul 4, 6:37 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
637 PM CDT Mon Jul 4 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-060345-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
637 PM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are possible this evening, especially from
northeastern Iowa into southwestern Wisconsin. Severe risk
consists of hail and damaging winds as the main threats. All
storms could produce locally heavy rain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional storm chances through the week. A few could be strong,
potentially severe Tuesday and Wednesday...mostly south of
Interstate 90.

Hot Tuesday afternoon with heat indices in the 90s to near 105
degrees.

.SPOTTER INFORMATION STATEMENT...

If storms redevelop this afternoon and evening, a few spotter
groups may be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jul 4, 2:18 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HEAVY RAIN       1 SSW LA CROSSE         43.81N 91.25W
07/04/2022  M0.69 INCH       LA CROSSE          WI   BROADCAST MEDIA

&&
Local storm report, Jul 4, 2:19 PM CDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
219 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     HEAVY RAIN       1 W PLATTEVILLE         42.74N 90.49W
07/04/2022  M1.00 INCH       GRANT              WI   TRAINED SPOTTER

&&

JAR
Local storm report, Jul 4, 2:40 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HEAVY RAIN       2 SSE HOLMEN            43.93N 91.24W
07/04/2022  M0.75 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

JAR
Local storm report, Jul 4, 3:18 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       2 ENE ONALASKA          43.90N 91.18W
07/04/2022  M0.89 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

CZ
Special weather statement, Jul 4, 7:18 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
718 PM CDT Mon Jul 4 2022

IAZ029-030-050100-
Clayton IA-Fayette IA-
718 PM CDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of northwestern Clayton
and east central Fayette Counties through 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Union, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Elgin around 735 PM CDT.
  Volga around 750 PM CDT.

Other locations impacted by this storm include Volga River State
Park, Wadena, Brainard, Gunder, Albany, and Highland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4287 9183 4295 9181 4300 9144 4277 9150
TIME...MOT...LOC 0017Z 274DEG 18KT 4291 9175

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kurz

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:18 PM CDTSpecial Weather StatementARXFayette42 min
Jul 4, 8:11 PM CDTSevere Thunderstorm WarningARXClayton49 min
Jul 4, 8:22 PM CDTSpecial Weather StatementARXFayette23 min
Jul 4, 8:32 PM CDTTornado WarningARXFayette23 min
Jul 4, 8:49 PM CDTSevere Thunderstorm WarningARXClayton32 min
Jul 4, 8:53 PM CDTSevere Thunderstorm WarningARXClayton, Fayette52 min
Jul 5, 4:51 PM CDTSpecial Weather StatementARXAllamakee, Winneshiek54 min
Jul 5, 5:45 PM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more90 min
Jul 5, 6:17 PM CDTFlood WatchARXAllamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more7 hr
Jul 5, 6:24 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.